Georgia, 2024

Damaging Winds in Georgia, May 3, 2024

May 3, 2024 · NWS FFC · 2 events in 1 county or zone

A localized pulse thunderstorms occurred on the 3rd, which caused minor wind damage NE of Atlanta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A localized pulse thunderstorms occurred on the 3rd, which caused minor wind damage NE of Atlanta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 3, 2:08 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 3, 2:08 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
308 PM EDT Fri May 3 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Saturday)
Issued at 306 PM EDT Fri May 3 2024

At a glance:

    - Multiple waves of precipitation through the weekend

    - Brief reprieve from unseasonably warm temperatures Saturday
    north of I-20

At the surface, conditions are relatively benign, with the western
fringes of surface high pressure still in place across the
Southeast. The primary catalyst for our rather dreary weekend ahead
will be a series of shortwaves traversing mid-level flow aloft, the
strongest of which looks to move through Saturday afternoon.

Development through this afternoon is likely to be patchy and summer-
like, with slight chance to low-end chances (20-40%) for showers and
thunderstorms. Saturday, with the arrival of better (but meager)
forcing and a slug of mid-level moisture, rain chances are likely to
be more widespread and weakly organized, with fewer breaks in
between individual waves.

For both days, MUCAPE looks to reach into the 1000-1500 J/kg range,
but unimpressive shear (<20kt bulk) will preclude meaningful chances
for severe weather. That said, PWATs creeping north of 1.5" areawide
puts us at approximately the 90th percentile for early May per the
SPC's sounding climatology. Any storms that form are likely to be
slow-moving to stationary, and will be capable of producing locally
heavy rainfall, ponding on roads, and perhaps nuisance flooding.

Highs today will continue the trend of being several degrees above
average, in the upper 70s to 80s, with 90 in reach across south
central Georgia. Tomorrow will be cooler north of I-20 -- highs in
the 60s are not out of the question for portions of north Georgia,
though generally in the 70s to near 80 -- thanks to greater coverage
of clouds and thunderstorms. South of I-20, expect another day with
temperatures reaching into the low-to-mid 80s.

96

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 306 PM EDT Fri May 3 2024

As the extended period picks up on Sunday morning, a shortwave
disturbance will be positioned over the ArkLaTex. This disturbance
will move northeastward over the course of the day on Sunday and
into Monday, which will force continued scattered to numerous
showers and thunderstorms across the forecast area. The coverage of
thunderstorms will moreover be diurnally enhanced in the afternoon
hours each day. The combination of forcing ahead of the shortwave,
diurnal instability, and precipitable water values ranging from 1.4
to 1.7 inches will be sufficient for likely PoPs across the majority
of north and central Georgia each afternoon, with some activity
lingering into the evening each day. Low-level wind shear and
dynamic support appears that it will be located nearest to the axis
of the shortwave, which will pass north of the forecast area. As
such, a widespread severe weather threat is not anticipated, but a
few storms each day could become strong and capable of producing
locally heavy rain, gusty winds, and frequent lightning.

A relatively drier period is expected on Tuesday into Wednesday with
a mid-level ridge building over the Southeast. Temperatures will
gradually warm under the ridge, with highs climbing a couple of
degrees each day and reaching into the upper 80s in north Georgia
and low 90s in central Georgia on Wednesday. These temperatures will
be between 8-12 degrees above climatological normals. Widely
scattered showers and isolated thunderstorms are forecast to be
confined to the far northern tier each afternoon on Tuesday and
Wednesday.

By Thursday, an upper level trough will extend from the High Plains
to the Four Corners region while subtropical ridging strengthens
over the Gulf of Mexico. With a tightening pressure gradient between
these features, much of the Southeast will be under strengthening
southwesterly flow aloft. Meanwhile, a frontal boundary will advance
slowly southward from the lower Midwest into the Tennessee River
Valley. A series of disturbances traversing the upper level flow is
anticipated to overrun the front, which will help organize
thunderstorms across northern portions of Georgia. With a warm and
unstable airmass across much of the Southeast and increased deep-
layer bulk shear ahead of the advancing front, the potential for
severe weather on Thursday will need to be monitored as the forecast
evolves.

King

&&

.AVIATION...
(18Z TAFS)
Issued at 141 PM EDT Fri May 3 2024

VFR conds expected thru the aftn. Isold TSRA psbl at northern TAF
sites from 19-24Z. Winds will be SW/SSW at 5-8kts through 00Z both
today and tomorrow, becoming light out of the SE/VRB at times
overnight tonight. Low-MVFR to IFR cigs and MFVR vsbys psbl in
heaviest pcpn from 10-16Z, then MVFR to low-VFR cigs and -SHRA to
linger thru remainder of TAF pd. TSRA psbl once again Saturday
aftn, with best window from 18-23Z.

//ATL Confidence...18Z Update...
Medium confidence morning ceiling progression and precipitation
timing.
High confidence all other elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  79  62  83 /  40  70  50  60
Atlanta         65  81  64  83 /  50  70  40  60
Blairsville     60  74  59  78 /  70  80  50  80
Cartersville    63  81  62  83 /  50  60  40  60
Columbus        66  87  65  88 /  40  40  30  50
Gainesville     64  78  64  81 /  40  70  50  70
Macon           66  83  64  85 /  30  60  40  60
Rome            64  82  62  85 /  60  60  40  70
Peachtree City  64  83  62  84 /  50  60  30  60
Vidalia         68  83  66  87 /  40  50  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...96
LONG TERM....King
AVIATION...96
Hazardous weather outlook, May 3, 11:17 AM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1217 PM EDT Fri May 3 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041630-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1217 PM EDT Fri May 3 2024

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to widely scattered showers and thunderstorms are
expected this afternoon and evening. Locally heavy rainfall,
frequent lightning, and brief gusty winds are possible in any
stronger thunderstorms that develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Several rounds of showers and thunderstorms are expected Saturday
through Monday. Isolated to scattered showers and thunderstorms
are possible across portions of north Georgia on Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 3, 1:28 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
228 PM EDT Fri May 3 2024

GAZ022-023-033-034-031900-
Hall GA-North Fulton GA-Forsyth GA-Gwinnett GA-
228 PM EDT Fri May 3 2024

...A strong thunderstorm will impact portions of southwestern
Forsyth, north central Gwinnett, southwestern Hall and northeastern
Fulton Counties through 300 PM EDT...

At 227 PM EDT, a strong thunderstorm was over Johns Creek, or 7 miles
northeast of Peachtree Corners, moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cumming, Johns Creek, Alpharetta, Duluth, Sugar Hill, Suwanee,
Buford, Rest Haven, Drew, Buford Dam-Lake Lanier Parks, Brookwood,
and Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3399 8413 3412 8427 3427 8419 3422 8403
      3411 8392
TIME...MOT...LOC 1827Z 214DEG 8KT 3406 8413

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 3, 2:12 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
312 PM EDT Fri May 3 2024

GAZ002-011-031945-
Chattooga GA-Walker GA-
312 PM EDT Fri May 3 2024

...A strong thunderstorm will impact portions of southeastern Walker
and northeastern Chattooga Counties through 345 PM EDT...

At 312 PM EDT, a strong thunderstorm was over Subligna, or 9 miles
southeast of Lafayette, moving northeast at 25 mph.

HAZARD...Winds up to 40 mph, pea sized hail and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Lightning is one of nature's
         leading killers. If you can hear thunder, you are close
         enough to be struck by lightning.

Locations impacted include...
Naomi, Subligna, Suttles Mill, and Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

&&

LAT...LON 3453 8517 3455 8525 3472 8523 3472 8515
      3468 8507
TIME...MOT...LOC 1912Z 203DEG 23KT 3459 8519

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 3, 2:18 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
318 PM EDT Fri May 3 2024

GAZ005-031945-
Murray GA-
318 PM EDT Fri May 3 2024

...A strong thunderstorm will impact portions of north central Murray
County through 345 PM EDT...

At 318 PM EDT, a strong thunderstorm was near Eton, or near
Chatsworth, moving north at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Chatsworth, Eton, Crandall, and Sumac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3490 8468 3479 8478 3482 8486 3483 8485
      3484 8486 3485 8485 3485 8484 3486 8484
      3487 8482 3489 8483 3491 8483 3495 8482
      3495 8474
TIME...MOT...LOC 1918Z 200DEG 11KT 3484 8481

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 126 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 3, 4:50 PM EST to 4:52 PM EST
Where
Jackson County, 2.69 mi NE of Holders
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.160, -83.600

Emergency manager reports chicken coup lifted off ground and several trees down. Images sent by EM shows coup was not tied down.

Thunderstorm Wind, Jackson

When
May 3, 4:55 PM EST to 4:57 PM EST
Where
Jackson County, 2.15 mi NNW of Jefferson
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.150, -83.580

Emergency manager reports tree on powerlines near Carriage Way and Village Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183990, 1183989.